Alert archive / Washington / Gale Watches in 2021

Gale Watch 3, NWS Seattle, WA

January 4, 2021

NWS Seattle, WA issued this gale watch at Jan 4, 2021, 2:31 PM PST. It took effect at Jan 5, 2021, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 2:31 PM PST (22:31 UTC)
In effect from
Jan 5, 2021, 7:00 AM PST
Expired
Jan 4, 2021, 8:46 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

309 
WHUS76 KSEW 042231
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
231 PM PST Mon Jan 4 2021

PZZ134-050645-
/O.EXT.KSEW.SC.Y.0267.000000T0000Z-210105T0300Z/
/O.NEW.KSEW.SC.Y.0005.210105T1500Z-210106T1200Z/
Admiralty Inlet-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...For the first Small Craft Advisory, west winds 15 to 25 
  kt. For the second Small Craft Advisory, southeast winds 20 to 
  30 kt.

* WHERE...Admiralty Inlet.

* WHEN...For the Small Craft Advisory, until 7 PM PST this 
  evening. For the Small Craft Advisory, from 7 AM Tuesday to 4 
  AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-050645-
/O.EXB.KSEW.SC.Y.0004.000000T0000Z-210105T0300Z/
/O.NEW.KSEW.SC.Y.0005.210105T1500Z-210106T1200Z/
Puget Sound and Hood Canal-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...For the first Small Craft Advisory, southwest winds 15 
  to 25 kt. For the second Small Craft Advisory, south winds 20 
  to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...For the Small Craft Advisory, until 7 PM PST this 
  evening. For the Small Craft Advisory, from 7 AM Tuesday to 4 
  AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132-050645-
/O.EXT.KSEW.SC.Y.0003.000000T0000Z-210105T0300Z/
/O.NEW.KSEW.GL.A.0003.210105T1500Z-210106T0600Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt. 
  For the Gale Watch, southeast winds 35 to 45 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 7 PM PST this 
  evening. For the Gale Watch, from Tuesday morning through 
  Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ131-050645-
/O.EXT.KSEW.SC.Y.0003.000000T0000Z-210105T0300Z/
/O.NEW.KSEW.GL.A.0003.210105T1800Z-210106T0600Z/
Central U.S. Waters Strait Of Juan De Fuca-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...For the Small Craft Advisory, west winds 20 to 30 kt. 
  For the Gale Watch, east winds 30 to 40 kt possible.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 7 PM PST this 
  evening. For the Gale Watch, from Tuesday morning through 
  Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ150-153-156-170-173-176-050645-
/O.EXT.KSEW.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.NEW.KSEW.GL.A.0003.210105T1500Z-210106T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...For the Small Craft Advisory, southwest winds 20 to 30 
  kt and seas 16 to 21 ft at 18 seconds. For the Gale Watch, 
  south winds 30 to 40 kt and seas 23 to 28 ft at 17 seconds 
  possible.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, until 7 AM PST Tuesday. 
  For the Gale Watch, from Tuesday morning through Tuesday 
  evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ110-050645-
/O.EXT.KSEW.SC.Y.0267.000000T0000Z-210106T0000Z/
Grays Harbor Bar-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST TUESDAY...

* WHAT...Combined seas 15 to 18 feet. Bar conditions severe. 
  Maximum ebb currents will occur around 800 PM and 900 AM 
  Tuesday. 

* WHERE...Grays Harbor Bar.

* WHEN...Until 4 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

PZZ130-050645-
/O.EXT.KSEW.SC.Y.0004.000000T0000Z-210106T1200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
231 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...South winds 15 to 25 kt and seas 14 to 19 ft at 18 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-050645-
/O.NEW.KSEW.GL.A.0003.210105T1500Z-210106T0600Z/
Northern Inland Waters Including The San Juan Islands-
231 PM PST Mon Jan 4 2021

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...Southeast winds 30 to 40 kt possible.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
920 
WHUS76 KSEW 050446
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
846 PM PST Mon Jan 4 2021

PZZ150-153-156-170-173-176-051300-
/O.EXT.KSEW.SC.Y.0003.000000T0000Z-210105T1400Z/
/O.UPG.KSEW.GL.A.0003.210105T1500Z-210106T0600Z/
/O.NEW.KSEW.GL.W.0003.210105T1400Z-210106T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST TUESDAY...
...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt and seas 
  23 to 28 ft at 16 seconds. For the Small Craft Advisory, south 
  winds 20 to 30 kt and seas 16 to 21 ft at 18 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Gale Warning, from 6 AM Tuesday to 4 AM PST 
  Wednesday. For the Small Craft Advisory, until 6 AM PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132-133-051300-
/O.EXB.KSEW.SC.Y.0005.210105T1400Z-210105T2000Z/
/O.UPG.KSEW.GL.A.0003.210105T1500Z-210106T0600Z/
/O.NEW.KSEW.GL.W.0003.210105T2000Z-210106T1200Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON PST TUESDAY...
...GALE WARNING IN EFFECT FROM NOON TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...For the Gale Warning, southeast winds 35 to 45 kt. For
  the Small Craft Advisory, southeast winds 20 to 30 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Gale Warning, from noon Tuesday to 4 AM PST 
  Wednesday. For the Small Craft Advisory, from 6 AM to noon PST 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ131-051300-
/O.EXB.KSEW.SC.Y.0005.210105T1400Z-210106T1200Z/
/O.UPG.KSEW.GL.A.0003.210105T1800Z-210106T0600Z/
Central U.S. Waters Strait Of Juan De Fuca-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...East winds 20 to 30 kt becoming Northwest 15 to 25 knots
  after midnight.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 6 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-051300-
/O.EXT.KSEW.SC.Y.0005.210105T1400Z-210106T1200Z/
Admiralty Inlet-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM TUESDAY TO 4 AM
PST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 6 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-051300-
/O.EXT.KSEW.SC.Y.0267.000000T0000Z-210106T1200Z/
Grays Harbor Bar-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Combined seas 15 to 18 feet. Bar conditions severe with 
  breakers covering the bar. Maximum ebb currents will occur 
  around 900 AM and 900 PM Tuesday. 

* WHERE...Grays Harbor Bar.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

PZZ135-051300-
/O.EXT.KSEW.SC.Y.0005.210105T2000Z-210106T1200Z/
Puget Sound and Hood Canal-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TUESDAY TO 4 AM
PST WEDNESDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From noon Tuesday to 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-051300-
/O.CON.KSEW.SC.Y.0004.000000T0000Z-210106T1200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
846 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 kt and seas 14 to 20 ft at 14 to 17
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jan 4, 9:06 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 4, 9:06 AM PST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
906 AM PST Mon Jan 4 2021

.SYNOPSIS...Another frontal system will bring widespread rain and
mountain snow to the area this morning hours before giving way to
showers (and potentially a thunderstorm) this afternoon. After a
brief break in the active weather overnight into Tuesday, another
front will bring more rain and mountain snow to the area Tuesday
afternoon into Wednesday. Thereafter, a gradual trend towards
drier weather is expected as large scale ridging slowly attempts
to become the dominant large scale feature.

&&

.UPDATE /THIS MORNING/...Forecast largely on track this morning,
with only few updates to match current radar trends. A coastal
flood advisory for minor tidal overflow for this morning's high
tide through the inland waters from Cherry Point through Olympia
has also been issued - expect only minor impacts for a few hours
around the high tide. Otherwise, see previous short/long term
sections below, along with updated marine, aviation, and hydrology
sections.       Cullen

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...The synoptic pattern
early this morning is summarized by an elongated area of cyclonic
flow that extends from the Gulf of Alaska southward into the
Pacific Northwest and adjacent North Pacific. A strong area of
closed low pressure is well defined in water vapor imagery to the
west of the northern BC Coast. To this closed low's south lies a
handful of embedded shorter wave perturbations, several of which
are helping drive the next storm system across W WA. At the
surface, several surface waves are noted along a front that
extends from near the BC Coast southward towards the offshore
waters of the Pacific Northwest. The warm front portion of the
frontal boundary is moving into Washington this morning, with the
cold frontal portion still offshore.

Well, it's raining...again. Broad ascent associated with deep WAA
in the 925-700mb layer along with frontogenetical forcing along
the warm front itself has contributed to the expansive swath of
stratiform rain lifting south to north across the local area this
morning. Southerly winds in the wake of the front are breezy,
especially along the Coast this morning where a wind advisory
remains in effect thru 4AM and nearest the waters. In addition,
the advection of warmer air is contributing to a rise in snow
levels, where snow levels initially around 3000 ft at the onset
of precip will rise to near 5000 ft through the morning. The
exception to this may be across the Northern and Central Cascades
(particularly the Central Cascades) where easterly flow may keep
snow levels well below 4000 ft. This may allow for a longer
duration of snow if it verifies, so those with travel plans across
the Passes should prepare for potential travel delays and winter
driving conditions. Not expecting much in the way of additional
river flooding today, tho a few rivers, mostly down towards Grays
Harbor, Lewis, and Thurston counties, will remain above flood
stage (see hydro section below).

The lagging cold front will then move swiftly across the area from
west to east thru the morning hours. Given the progressive nature
of the frontal system as a whole, there will not be a break
between the warm frontal rain and the rain along/near the cold
front. So expect a generally steady rain through most of the
morning. By this afternoon, most of the precip will be confined to
the Cascades, however, an unstable post frontal environment will
set up in the wake of the cold front, with scattered showers
developing and/or advecting into the area off the Pacific as PVA
from the incoming upper level perturbation increases. Mid level
temperatures will begin to fall to near -30C as the upper trough
approaches. Provided this environment, a few lightning strikes
can't be ruled out nor can small hail within any heavier
convective cells. Snow levels will also come down during the day,
eventually to between 2000-25000 ft by this evening. Additional
snowfall in the mountains is possible as snow levels drop, but
expect the bulk of the accumulation to reside more within the
stratiform precip. Snow levels are likely to begin to drop across
the Cascades this afternoon before the stratiform precip
completely pushes east. Some of the higher-res guidance is also
suggestive of a convergence zone developing in the typically prone
areas late this afternoon into the evening. With mid level temps
dropping, will need to monitor this for potential convective
enhancement, as it would coincide with the arrival of the upper
level trough. Confidence is still not entirely high on the zone's
development to begin with.

The upper level trough will then pull east of the area Monday
night, with shower activity winding down. A weak ridge of high
pressure will take the trough's place, providing the local area
with a brief break in the active weather through most of Tuesday
morning. A glance upstream quickly reveals the progression of a
broad trough over the North Pacific, within which a leading
shortwave will carry the next frontal system towards the area.
More rain will spread from west to east late Tuesday morning
through the remainder of the day. This frontal system currently
looks a bit stronger than the one today, with windy conditions
appearing likely in the typical spots-along the Coast and across
the northern interior locations from Admiralty north through the
San Juans. Wind headlines will likely be issued for these areas in
future forecast updates. The system as a whole looks rather
progressive, but confidence is high in another period of lowland
rain and mountain snow. Activity should wind down into Wednesday
morning, with another unstable post-frontal environment with
scattered convective showers likely. This will take us into the
long-term period below where some changes could be in store.

Kovacik
.LONG TERM /THURSDAY THROUGH SUNDAY/...The long term forecast
period will begin on Thursday morning, where the synoptic pattern
will feature a very interesting feature of note. A very impressive
ridge of high pressure is expected to amplify off the North
Atlantic into Greenland and eastern Canada. A host of ensemble
solutions are in good agreement regarding the development and
placement of this feature, so confidence is high in this setup.
This pattern will keep cold air confined to locations east of the
Rockies, with shortwave ridging developing over the Pacific
Northwest in response to another deepening trough over the North
Pacific. Thursday looks like the first fully dry day across most
of the area in some time. This appears to be short-lived yet again
as a shortwave trough over the Pacific pushes the ridge east
towards the Rockies, and the next frontal system pushes across WA
on Friday. Could see some post frontal showers then linger into
Saturday.

For the remainder of the weekend and just outside of this
forecast period, ensemble guidance is strongly suggestive of
impressive ridging continuing over Canada and the adjacent North
Atlantic. Ridging still appears likely to begin to build across
the western US Sunday into early next week. This would lend
towards a period of drier weather if trends were to continue this
way. In fact, with such a pattern like this, it appears possible
we could see a period of time this month where ridging remains
persistent over the west, and troughing remains confined to the
eastern US. Will be interesting to watch this evolve.

Kovacik
&&

.AVIATION...Southwesterly flow aloft will transition westerly this
evening as an upper trough moves through the area. Rain across much
of the area this morning with the steady rain sliding east of most
locations by 19-21z. Showers for the afternoon into the evening with
the potential for a convergence zone in the vicinity of Snohomish
County. There is a slight chance for thunderstorms this afternoon
into this evening, with the best chance along the coast and southern
Puget Sound. VFR cigs will mix with MVFR at times through today,
especially during the heaviest rain. Lower visibilities possible
this morning at times. Southeasterly surface winds will transition
more southerly and southwesterly this afternoon. Gusts to 20-25
knots possible especially for sites near the water this morning.

KSEA...VFR cigs will mix with MVFR at times today. Steady rain
through the morning into the early afternoon (through 21z). Showers
this afternoon into this evening. Southeasterly surface winds will
shift south/southwest 8 to 14 knots this afternoon with gusts around
20 knots possible. JD

&&

.MARINE...A front moving through the area with gales across the
northern inland waters and eastern Strait of Juan de Fuca through
this morning. Small Craft Advisory winds for the central and eastern
portions of the Strait of Juan de Fuca this afternoon with a
westerly push through the Strait. Seas of 15 to 19 feet today will
build Tuesday to 19 to 25 feet with another strong system moving
through the waters with gales expected for some of the waters. Winds
will taper off Tuesday night into Wednesday with another system
Thursday night and Friday. JD

&&

.HYDROLOGY...Moderate rain continues to move east across the
region this morning. Four points remain in flood this morning:
Skokomish at Potlatch, Skookumchuck near Bucoda, and the Chehalis
River near Grand Mound and Porter. The Chehalis River at Porter
and Skokomish will remain above flood stage for the next several
days.

Another round of heavy rain Tuesday afternoon into Wednesday will
mainly impact the Olympic and Southwest WA basins with rises on
those rivers once again. These rivers are already swollen and
running high. Current forecasts suggest no additional flooding
beyond the aforementioned rivers, but will continue to monitor.
In addition, the landslide threat will remain elevated with this
next round of heavier rain as soils remain saturated.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory until 11 AM PST this morning for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

     Winter Storm Warning until midnight PST tonight for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

PZ...Small Craft Advisory until 4 AM PST Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PST this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 10 AM PST this morning for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands.

     Small Craft Advisory until 5 PM PST this afternoon for Admiralty
     Inlet.

     Small Craft Advisory until 10 AM PST this morning for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Jan 4, 2:27 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Seattle WA
227 PM PST Mon Jan 4 2021

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-052300-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-Seattle and Vicinity-
Bremerton and Vicinity-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
227 PM PST Mon Jan 4 2021

...HEAVY RAINFALL THROUGH EARLY THIS WEEK WILL LEAD TO AN INCREASED
THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

Recent heavy rainfall has increased soil moisture to high levels
across western Washington. Several minor mudslides were reported this
weekend across the Olympic Peninsula. Additional rainfall is
expected through early Wednesday with another 0.50 to 2 inches in
the lowlands. This amount of rain will put extra pressure on soil
instability, leading to an increased threat of landslides. Areas
above 3000 feet in elevation will see some of the precipitation as
snow and not be as affected.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:40 AM PSTCoastal Flood AdvisorySEWSan Juan3 hr
Jan 4, 2:31 PM PSTSmall Craft AdvisorySEW4 days
Jan 4, 2:38 PM PSTHigh Wind WatchSEWSan Juan12 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.